Vitamins and weight gain, vitamins in the palm of a hand

Do vitamins cause weight gain?

381681 views 2 min to read

Can taking a multivitamin expand your waistline? The short answer is no, but if you are having troubles with weight gain and are taking dietary supplements, then read on.

Vitamins and your metabolism

By taking multivitamins, there’s an increased chance that your body will have all the nutrients it needs to function properly.

This may impact upon your weight because of its effect on the metabolism, which is assisted by a wide variety of nutrients. Importantly, your metabolism regulates the rate at which the body burns off kilojoules, and a well-functioning metabolism is important for weight control.

Your intake of nutrients may also impact upon appetite and therefore food intake. For example, low levels of vitamin B6 are associated with a decrease in brain serotonin levels which could result in an increased appetite.

On the other hand, some people may blame multivitamins for weight gain or a lack of weight loss because they ignore the bigger picture of their overall lifestyle. This is especially true of people who take multivitamins because their diet is otherwise lacking.

If you are taking multivitamins because you are not eating healthily, you are inactive, or because you are on a restrictive diet, it could be these associated behaviours that are responsible for weight gain, not the multivitamin. You can find the right multivitamin for you but remember vitamins should supplement a healthy lifestyle, not replace it.

Multivitamins and weight gain

Research published in the British Journal of Nutrition suggested that multivitamins may actually assist weight loss in men.

Men who regularly consumed vitamin and dietary supplements had a lower body weight, fat mass, and body mass index compared to men who did not take multivitamins.

The same study found there was a trend towards similar results in the opposite sex, and women taking a multivitamin also experienced reduced hunger levels. A multivitamin and mineral supplement was found to significantly decrease appetite ratings in women after weight loss, compared with a placebo group which had also lost weight.

According to the researchers, vitamins and minerals are involved in the synthesis of hunger hormones such as insulin, leptin and cortisol that control food intake.

Lifestyle implications

The implications from this study are relevant for both men and women who are managing their weight. Consider the following points:
  • If your goal is to lose body fat, or maintain a healthy level of body fat, taking a multivitamin and mineral supplement regularly may help you get results
  • Eat a highly nutritious diet rich in vegetables, legumes, whole grains, lean protein sources and fruits. Don’t rely on a multivitamin to supply all the nutrients your body needs, or use it as an excuse to eat unhealthy foods
  • Multivitamins are not a substitute for regular physical activity. Exercise is a vital component of a weight control program
  • If you have already lost weight, a multivitamin and mineral supplement may help reduce your appetite, which may help prevent weight re-gain

Stress less, weigh less

So if it isn’t that multivitamin that is causing weight gain, what is it?

Much research points towards stress as a major culprit. Each time we stress, our cortisol levels rise and the stress hormone increases the level of glucose in the bloodstream to help us deal with the stressor. 

Unfortunately, many people suffer from chronic stress, meaning their cortisol levels are raised for long periods of time. 

A recent study from 2017 published in Obesity Society Research Journal suggests that high stress lifestyles lead to weight gain. 

By looking at cortisol levels in hair, which is an indicator of long term cortisol levels, the study found that there is a positive correlation between chronic stress and excess weight. 

People tend to reach for high energy or “comfort” foods when stressed, which is why it is important to practice mindfulness and learn how to destress when necessary. 

Try meditation, yoga and exercise and be sure to have a diet filled with nutrient rich foods.

For more information on weight management see our posts: Your guide to healthy weight management and Try this one thing for a healthy weight.

Tell us what you think login or sign up to share your thoughts.

Hi am currently taking blackmores executive b stress formula , and gave just started blacmores joint formula .... Will I gain weight or loose weight
Hello Sara, I’m Danielle, one of the Blackmores Naturopaths. The first area I would investigate is the ability of your digestive system to break down and absorb food effectively and then help you enjoy a healthy diet to support healthy weight gain. You may like to contact the Blackmores Naturopaths directly on 1800 803 760 or email advice@blackmores.com.au to discuss this concern in more detail. Sara, I hope to hear from you soon. All the best, Danielle
hi i am 26yrs but still now i m not gaining weight now my weight is 35kg how can i gain weight? what type of vitamin i can take ? thank yu
Hello Nancy,
Thanks for your post.
With thyroid conditions and supplementation, we would encourage you to seek the guidance of a Naturopath or Health Care Professional, to find the correct balance of vitamins/minerals for your body. Generally the buffered Vitamin C products are well tolerated and digested. All the best with your health, Gina (Blackmores naturopath)
I have been gaining weight since I began taking vitamins. I have heard it if you take the wrong vitamin c it could make you gain weight based on your thyroid being active or underactive. I have an underactive thyroid. What type of vitamin c should I be taking?

Thank you
Anonymous
Anonymous 31 Jul 2014
Hello Joyce, I am sorry to hear about your weight gain issues. Vitamins have not generally been shown to be a cause of weight gain, if taken at the recommended dosage and for the right symptoms/conditions. Unfortunately I cannot comment on the medications you have been taking as I am not a trained medical doctor. I would therefore suggest you get in touch with your healthcare practitioner to see if your medications may be influencing your weight gain. If you require any further information please phone the Naturopathic Advisory Service on 1800 803 760 to speak to one of our naturopaths. Kind regards, Rosaria Nithart (Blackmores Naturopath)

I've been taking Folic acid,B12 and Potassium. I also take Lovastatin for Cholestrel and Pentasa for my Chrohn's disease. Can any of these vitamins or medications cause weight gain. I have gained 20 lbs in a one year period. I haven't changed my eating habits at all. Help!!
Anonymous
Anonymous 23 Nov 2012